Hail, El Paso
- When
- July 4, 1:48 PM MST to 1:53 PM MST
- Where
- El Paso County, Fountain
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.680, -104.700
A thunderstorm generated hail up to the size of pennies near Fountain, and quarter size hail in western Pueblo county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm generated hail up to the size of pennies near Fountain, and quarter size hail in western Pueblo county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 3:49 AM MST, 9 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 449 AM MDT SAT JUL 4 2009 .SHORT TERM... (TODAY AND TONIGHT) ...MAIN CONCERN IS HIGHER THAN NORMAL CHANCE OF SOMEONE BEING STRUCK BY LIGHTNING TODAY AND THIS EVENING...2NDRY CONCERN IS INTENSITY OF CONVECTION... CURRENTLY...COOL FRONT WELL INTO NM WITH A 2NDRY SURGE APPROACHING THE RATON MESA AT 3 AM. AN ISOLD WEAKENING TSRA WAS NOTED APPROACHING NE EL PASO COUNTY. LLVL MSTR HAS INCREASED ACROSS THE CWA BEHIND THE BOUNDARIES WITH DWPTS IN THE 50S AT NEARLY ALL PLAINS LOCATIONS. SCTD MID LVL CLOUDIENESS WAS NOTED OVER THE CWA. TODAY AND TONIGHT...MAIN CONCERN WILL BE THE POTENTIAL FOR STRONGER CONVECTION ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. SFC FLOW WILL GRADUALLY BECOME SELY BY EARLY AFTERNOON AND WITH 20 KNOTS OF WESTERLY MID LVL FLOW WE WILL GET ABOUT 30-40 KNTS OF DEEP SHEAR ACROSS THE AREA. CAPES SHOULD REACH ABOUT 1000-1500 J/KG...WITH THE BEST CAPES ALONG THE I-25 CORRIDORY. CANT REALLY FIND A OBVIOUS SHORT WAVE (ALTHOUGH THERE ARE PROBABLY A FEW WEAK RIPPLES IN THIS W-NW FLOW)...SO FORCING WILL BE PRIMARILY FROM HEATING. GIVEN THIS...WE WILL PROBABLY SEE SOME LOW END SVR POTENTIAL TODAY...MAINLY ON THE E FACING SLOPES OF THE MTNS AND I-25 CORRIDOR. SPC IN THEIR DAY1 PRETTY MUCH HAS OUR PLAINS OUTLOOKED FOR LATER TODAY. GIVEN THE HODOGRAPHS...MAIN POTENTIAL WILL BE HAIL. I WOULD ANTICIPATE A BLUE BOX OVER THE E PLAINS OF CO BY MID AFTERNOON. CONVECTION OVER THE PLAINS SHOULD LAST INTO EARLY EVENING. LATEST NAM KEEPS STRONG CONVECTION ONGOING THROUGH THE NIGHT AND THIS MAY BE A BIT OVERDONE GIVEN LACK OF FORCING ALOFT...HOWEVER I DO EXPECT WE WILL SEE SOME LATER EVENING/OVERNIGHT TSRA OVER THE PLAINS. ALTHOUGH SVR IS A THREAT TODAY...THE BIGGEST WX CONCERN IS LIGHTNING. WITH LOTS OF PEOPLE OUTSIDE AND TSRA IN THE AREA...RISK WILL BE MUCH HIGHER THAN NORMAL FOR CASUALTIES TODAY. YDAY THERE WAS AN INJURY UP IN THE DENVER METRO AREA DUE TO A LTG STRIKE. MEDIA ARE STRONGLY ENCOURAGED TO PLAY UP THE LTG THREAT TODAY AND TOMORROW. REMEMBER...NO PLACE OUTSIDE IS SAFE FROM LTG. THERE IS NOTHING YOU CAN DO TO SUBSTANTIALLY REDUCE YOUR RISK FROM BEING STRUCK BY LTG IF YOU ARE CAUGHT OUTSIDE. THE ONLY SAFE THING TO DO IS GET INTO A SUBSTANTIAL BUILDING OR A HARD TOPPED VEHICLE. IF LTG IS IN THE AREA...TAKE ACTION...DONT BECOME A LIGHTNING CASUALTY STATISTIC. /HODANISH .LONG TERM... (SUNDAY THROUGH FRIDAY) SUNDAY...NORTHWEST FLOW ALOFT ACROSS THE STATE WILL ALLOW FOR A NUMBER OF SHORTWAVES TO CROSS THE AREA...WHICH IN TURN WILL ACT ON ABUNDANT LLVL MOISTURE FOR WIDESPREAD CONVECTION BY THE AFTN. LATEST SPC OUTLOOK PAINTS ALL OF THE EASTERN PLAINS WITH A SLIGHT RISK FOR SEVERE WEATHER...AND CURRENT MODEL RUNS ARE SHOWING AROUND 1500 J/KG CAPE AND 0-6 KM BULK SHEAR OF AROUND 40 KTS. WESTERLY FLOW ALOFT WILL BE OVERLAYING S-SE SFC FLOW...AND STORMS FIRING OFF THE MTS ARE EXPECTED TO READILY TRACK TO THE EAST. PLENTY OF CLOUD COVER DUE TO SCATTERED CONVECTION ALL AREA...SO A BIT COOLER WITH MAX TEMPS IN THE 70S AND 80S MOST AREAS. MONDAY...RIDGE AXIS SLIDES ACROSS THE CWA ON MON...STARTING TO DRY THINGS OUT AS SW FLOW STRENGTHENS ACROSS THE 4 CORNERS. HOWEVER...THERE SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY FOR AT LEAST ISOLATED ACTIVITY THROUGHOUT THE DAY...AND CURRENT GRIDS INDICATE THIS. WENT AHEAD AND GOT A LITTLE MORE SPECIFIC ON WANING CONVECTION LATER AT NIGHT...OTHERWISE LOOK FOR ISOLATED ACTIVITY ALL AREASD THROUGHOUT THE DAY WITH SLIGHTLY WARMER TEMPS. TUESDAY THROUGH FRIDAY...THE UPPER RIDGE OF HIGH PRESSURE PUSHES UP ACROSS NM TUE AND WED...AND SW FLOW ACROSS THE 4 CORNERS INTO WESTERN CO INTENSIFIES. THIS WILL HELP PRODUCE VERY WARM TEMPS AND ESSENTIALLY DRY CONDITIONS THROUGH FRI. DECIDED TO KEEP ISOLATED POPS OVER THE HIGHER TERRAIN EACH AFTN AND EVE...SINCE GFS IS HINTING AT SOME MOISTURE TRAPPED UNDER THE RIDGE...BUT FOR THE MOST PART EXPECT HOT AND DRY...WITH ISOLATED CONVECTION OVER THE MTS PRODUCING SOME GUSTY WINDS. MOORE && .AVIATION... OVERALL...EXPECT VFR CONDITIONS NEXT 24H AT ALL 3 TAF SITES. MAIN CONCERN WILL BE TSRA DURING THE AFTERNOON/EARLY EVENING HOURS AT THE TAF SITES. IF CONVECTION DOES OCCUR...IT WILL BE BRIEF AS STORMS SHOULD BE MOVING ALONG IN A SE DIRECTION. THERE IS A VERY LOW CHANCE WE MAY SEE SOME LOW CLOUDS ON THE PLAINS TONIGHT WHICH MAY AFFECT KPUB AND KCOS...BUT PROBABILITY IS TOO LOW TO MENTION ATTM. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/27
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SAT JUL 4 2009 COZ058>089-093>099-051800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1155 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE REGION. THE BEST CHANCE FOR A FEW ROTATING SUPERCELL THUNDERSTORMS WILL BE ALONG THE EAST FACING SLOPES OF THE SOUTHEAST MOUNTAINS AND OVER THE ADJACENT PLAINS. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOPS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 70 MPH. IN ADDITION...WITH INCREASING MOISTURE OVER THE REGION...A FEW OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH COULD CAUSE LOCALIZED FLASH FLOODING. THE HOLIDAY WEEKEND IS UPON US AND WE EXPECT LOTS OF CLOUD TO GROUND LIGHTNING ACTIVITY TO OCCUR TODAY AND TOMORROW. THE NUMBER ONE WEATHER THREAT IN COLORADO IS LIGHTNING. ON AVERAGE...3 PEOPLE ARE KILLED EACH YEAR AND OVER A DOZEN ARE SERIOUSLY INJURED. YESTERDAY IN THE DENVER AREA...6 CHILDREN WERE UNDER A TREE WHEN LIGHTNING STRUCK. ALL 6 WERE TAKEN TO THE HOSPITAL. LUCKILY...NONE WERE SERIOUSLY INJURED. IF YOU ARE OUTSIDE AND HEAR THUNDER...OR SEE DARK CLOUDS DEVELOPING OVERHEAD...STOP WHAT YOU ARE DOING AND SEEK SAFE SHELTER IN A SUBSTANTIAL BUILDING OR ANY HARD TOPPED VEHICLE. DO NOT...REPEAT...DO NOT SEEK SHELTER UNDER TREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS...ESPECIALLY ALONG THE I-25 CORRIDOR...ON SUNDAY. THE PRIMARY THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 70 MPH AND LARGE HAIL...POSSIBLY GOLF BALL SIZE OR LARGER. FROM MONDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA...WITH THE THREATS BEING HAIL UNDER 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 100 PM ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. 31/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 102 PM MDT SAT JUL 4 2009 COZ085-086-041930- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 102 PM MDT SAT JUL 4 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF SCHRIEVER AFB TO 9 MILES NORTHWEST OF PINON...THESE STORMS WERE MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... TRUCKTON. PINON. THE GREATEST THREATS WITH THESE STORMS IS PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 134 PM MDT SAT JUL 4 2009 COZ085-086-042000- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 134 PM MDT SAT JUL 4 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL AND WESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO. AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF PUEBLO WEST...OR 14 MILES NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO WEST. PUEBLO RESERVOIR. WESTERN PUEBLO. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189504, 189505.